Hail, Floyd
- When
- September 10, 7:00 AM CST
- Where
- Floyd County, 2.07 mi S of Waller
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.050, -92.650
Thunderstorms moved across portions of northeast Iowa on the morning of September 10th. These storms mainly dropped pea sized hail, but some dime sized hail occurred southeast of Charles City (Floyd County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms moved across portions of northeast Iowa on the morning of September 10th. These storms mainly dropped pea sized hail, but some dime sized hail occurred southeast of Charles City (Floyd County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 10, 5:38 AM CST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 638 AM CDT THU SEP 10 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 400 AM CDT THU SEP 10 2015 MAIN FCST CONCERNS THIS PERIOD...SHRA/TSRA CHANCES TODAY... COOLING TEMPERATURES. DATA ANALYSIS AT 06Z HAD A BROAD TROUGH/FRONT STRETCHING ACROSS THE REGION FROM LK SUPERIOR TO EASTERN NEB WITH HIGH PRESSURE CENTERED OVER LOWER MI AND SOUTHERN SASKAT. WV IMAGERY DEPICTED SHORTWAVE ENERGY DROPPING INTO WESTERN MN FROM THE DAKOTAS. MODEST 925-700MB MOISTURE/MOISTURE TRANSPORT AHEAD OF THE LOWER LEVEL TROUGH...SOME WEAK CAPE AND NO CIN WHEN LIFTING PARCELS AROUND 800MB...AND DIVERGENCE/LIFT AHEAD OF THE DAKOTAS SHORTWAVE PRODUCING SCT SHRA/ FEW TSRA MOVING RATHER QUICKLY ACROSS WI/SOUTHERN MN/NORTHERN IA. 10.00Z MODEL RUNS LOOK TO HAVE INITIALIZED WELL. MODELS OFFERING A TIGHTENING CONSENSUS AS A SERIES OF SHORTWAVE CARVES OUT A DEEPER TROUGH/LOWERS HGTS ACROSS THE UPPER MIDWEST TODAY/TONIGHT. TREND FAVORS STRONGER OF THE EARLIER RUNS WITH THE TROUGHING AT 00Z/12Z FRI WITH BETTER RUN-TO-RUN CONSISTENCY BY ECMWF. WITH THE TIGHT MODEL CONSENSUS...SHORT-TERM FCST IS AGAIN GOOD THIS CYCLE. FOR THE SHORT TERM...STRONGER OF THE LOWER LEVEL MOISTURE TRANSPORT AHEAD OF THE LOWER LEVEL TROUGH WAS ALREADY OVER IA/SOUTHEAST MN/SOUTHERN 2/3 OF WI EARLY THIS MORNING. HOWEVER SOME HIGHER PW VALUES REMAINED ACROSS MUCH OF SOUTHERN MN BEHIND THE LOWER LEVEL TROUGH BUT AHEAD OF THE MID LEVEL TROUGH AXIS. THUS THE DAKOTAS SHORTWAVE PRODUCING SCT SHRA ACROSS THE SOUTHWEST 1/4 OF MN AS IT MOVES SOUTHEAST. AS THIS WAVE MOVES SOUTHEAST AND ACROSS THE FCST AREA THIS MORNING...WITH A BIT MORE MOISTURE AND AS MUCH AS 500-1500 J/KG MU CAPE...CONTINUED 20-50 PERCENT SHRA/TSRA CHANCES /HIGHEST SOUTHEAST/ ACROSS THE FCST AREA THIS MORNING. DEEPER DRYING SPREADS IN BEHIND THE SHORTWAVE AND SOUTHEAST ACROSS THE FCST AREA THIS AFTERNOON. CAPE WANES ACROSS MUCH OF THE AREA BY LATE AFTERNOON WITH PW VALUES DECREASING TO LESS THAN 0.75 INCH BY 00Z ACROSS THE NORTHWEST HALF OR SO OF THE FCST AREA. TRENDED SHRA/TSRA CHANCES DOWN THRU THE AFTERNOON BUT TRIED TO KEEP A BLEND WITH THE NEIGHBORING GRIDS. REMOVED TSRA MENTION FROM THIS EVENING AND LIMITING SHRA CHANCES TONIGHT TO MAINLY THE SOUTHEAST END BETWEEN 00- 03Z. DEEPER DRYING/CLEARING CONTINUES TO SPREAD ACROSS THE FCST AREA TONIGHT AS SEASONABLY COOL CANADIAN HIGH PRESSURE BUILDS INTO THE UPPER MIDWEST. RISING PRESSURE/SUBSIDENCE TONIGHT AND MODEST PRESSURE GRADIENT SHOULD KEEP THE BOUNDARY LAYER STIRRED AND ANY LATE NIGHT VALLEY BR/FG TO A MINIMUM. LIGHT NORTH WINDS LATER TONIGHT SHOULD ALSO HELP KEEP LOWS FROM BOTTOMING OUT TOO FAR. USED A BLEND OF THE GUIDANCE HIGHS/LOWS FOR TODAY/TONIGHT. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 400 AM CDT THU SEP 10 2015 FOR FRIDAY THROUGH SATURDAY NIGHT... MAIN CONCERNS THIS FCST PERIOD...COOLER TEMPERATURES...LATE NIGHT/EARLY MORNING VALLEY FOG POTENTIAL...PATCHY FROST POTENTIAL NORTHEAST OF I-94 SAT MORNING. 10.00Z MODELS CONTINUE THE TREND OF A STRONGER NORTHERN STREAM SHORTWAVE DROPPING DOWN THE WEST SIDE OF THE TROUGH AND ACROSS MN/WI FRI. SOME TIMING DIFFERENCES WITH THIS ALREADY FOR FRI BUT TREND TENDS TO FAVOR STRONGER OF THE EARLY MODEL RUNS WITH IT. REASONABLE AGREEMENT FOR THE WAVE TO QUICKLY PASS FRI NIGHT AND HELP CARVE OUT A DEEP MID LEVEL TROUGH OR MID LEVEL LOW OVER THE OH VALLEY SAT/SAT NIGHT. GOOD AGREEMENT FOR HGTS TO RISE OVER THE REGION IN ITS WAKE LATER FRI NIGHT THRU SAT NIGHT. GIVEN THE SHORTWAVE TRACK/TIMING DIFFERENCES ON FRI...FCST CONFIDENCE FOR FRI IS AVERAGE...THEN GOOD FOR FRI THRU SAT NIGHT WITH DETAIL DIFFERENCES. COLD CORE OF THE MID LEVEL TROUGH MOVES ACROSS THE AREA FRI...WITH 700MB TEMPS IN THE -4C-5C RANGE AND 500MB TEMPS IN THE -21C RANGE FRI AFTERNOON. HOWEVER MODEL SOUNDING NOW SHOWING SOME CAPPING AROUND 800MB FRI AFTERNOON AS EVEN COOLER 925-850MB AIR SETTLES INTO THE REGION. QUESTION IS WILL THIS BE DEEP ENOUGH TO ALLOW FOR SOME SCT...DIURNAL -SHRA UNDER THE COLD POOL AND WITH THE APPROACHING/ PASSING SHORTWAVE. DID REDUCE SHRA CHANCES ON FRI...LIMITING THEM TO MAINLY THE NORTHEAST 1/2 OF THE FCST AREA BETWEEN 17-22Z /PEAK HEATING/. SFC RIDGE AXIS SETTLES INTO THE REGION FRI NIGHT...WITH A DEEP DRY AIRMASS AND WHAT SHOULD BE LIGHT WINDS/CLEAR SKIES... FAVORABLE FOR STRONG RADIATIONAL COOLING. 850MB TEMPS NEAR 2 STD DEVIATIONS BELOW NORMAL AT 12Z SAT...SUPPORTING LOWS AS MUCH AS 10- 15F BELOW NORMAL. WITH WINDS BECOMING LIGHT/EXPECTED TO DECOUPLE IN SHELTERED VALLEYS FRI NIGHT...ADDED PATCHY FOG MENTION TO RIVER VALLEYS AND USUAL LOW-LAYING FOG-PRONE AREAS FROM 06-13Z SAT. IF THE FOG DOES NOT FORM LATE FRI NIGHT...WILL HAVE TO WATCH THE NORMALLY COLDER LOW LAYING LOCATIONS ALONG/NORTHEAST OF I-94 FOR PATCHY FROST FORMATION. LEFT THIS OUT FOR NOW WITH FRI AFTERNOON DEW POINTS EXPECTED TO BE IN THE MID 40S...MORE FAVORABLE FOR THE RADIATIONAL FOG WITH LOWS IN THE MID 30S TO LOWER 40S. HIGH MOVES ACROSS THE AREA SAT WITH SOUTHERLY GRADIENT FLOW ALREADY STARTING TO RETURN SAT NIGHT. HOWEVER...WINDS LIKELY TO DECOUPLE AT MOST LOCATIONS EARLY SAT EVENING THEN REMAIN DECOUPLED THRU THE NIGHT. ANOTHER COOL NIGHT SAT NIGHT...ESPECIALLY OVER THE EAST/SOUTH PARTS OF THE FCST AREA CLOSER TO THE SFC RIDGE AXIS AT 12Z SUN. WILL HAVE TO WATCH LATE SAT NIGHT/EARLY SUN MORNING FOR VALLEY FOG POTENTIAL AS WELL. LEFT THIS MENTION OUT OF GRIDS FOR NOW AS IT DOES NOT APPEAR AS FAVORABLE FOR FOG AS FRI NIGHT/SAT MORNING WOULD BE. USED A BLEND OF THE GUIDANCE HIGHS FRI/SAT. TRENDED TOWARD COOLER OF GUIDANCE LOWS FRI/SAT NIGHTS. FOR SUNDAY THROUGH WEDNESDAY...DAYS 4 TO 7... MAIN FCST CONCERNS THIS PERIOD...WARMING TEMPERATURES...SHRA/TSRA CHANCES BY TUE NIGHT/WED. 10.00Z MEDIUM RANGE MODELS SHOWING A MORE PROGRESSIVE TREND WITH THE OH VALLEY/EASTERN CONUS TROUGH SUNDAY...WITH HIGHER HGTS/MORE RIDGING OVER THE UPPER MIDWEST. MORE PROGRESSIVE TREND HAS THE RIDGE AXIS SHIFTING EAST OF THE REGION MON...WITH A RATHER QUICK TRANSITION TO SOUTHWEST FLOW ALOFT FOR TUE/WED...AHEAD OF STRONGER TROUGHING COMING THRU THE NORTHERN ROCKIES. WITH REASONABLE AGREEMENT AMONG THE MEDIUM RANGE MODELS ON THESE TRENDS ...LONG-TERM FCST CONFIDENCE REMAINS ABOVE AVERAGE THIS CYCLE. THE SFC HIGH CONTINUES TO DRIFT SOUTH INTO THE MID MS AND OH VALLEYS SUNDAY WITH INCREASING SOUTHWEST LOW LEVEL FLOW/WARM ADVECTION SPREADING ACROSS THE AREA. THIS FLOW CONTINUES INTO MON WITH THE SFC PRESSURE GRADIENT GRADUALLY TIGHTENING. PW VALUES SLOWLY INCREASE IN THE SOUTHWEST FLOW HOWEVER MODEL SOUNDINGS SHOW THE WARMING COLUMN GENERALLY REMAINS ON THE DRY SIDE. WITH WHAT MUCAPE THERE IS BY MON AFTERNOON MAINLY WEST OF THE FCST AREA...CONSENSUS DRY FCST FOR SUN THRU MON NIGHT LOOKS GOOD. MID LEVEL WARMING/RIDGING AHEAD OF TROUGHING CROSSING THE NORTHERN ROCKIES DEVELOPS CAPPING ACROSS MUCH OF THE REGION FOR TUE...LIMITING CAPE/SHRA/TSRA CHANCES ACROSS THE AREA. BROAD SCALE FORCING/LIFT LOOK TO INCREASE TUE NIGHT/WED AS THE ROCKIES TROUGHING MOVES INTO THE NORTHERN PLAINS...SENDING A SFC TROUGH/FRONT INTO THE REGION. THIS WITH AN INCREASE OF PW VALUES AND CAPE ACROSS THE REGION. SHRA/TSRA CHANCES INCREASING/SPREADING INTO THE AREA TUE NIGHT/WED APPEARS WELL TRENDED. MODEL/ENSEMBLE CONSENSUS OF TEMPERATURES RETURNING TO NEAR/ABOVE NORMAL BY MON AND INTO WED ALSO APPEAR WELL TRENDED AT THIS TIME. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING) ISSUED AT 638 AM CDT THU SEP 10 2015 A FEW ISOLATED SHOWERS SEEN ON RADAR LOOPS THAT MAY MOVE NEAR BOTH AIRFIELDS PRIMARILY DURING THE MORNING HOURS. THERE IS A CHANCE A SHOWER COULD AFFECT ONE OR BOTH...BUT CHANCES TOO SMALL TO INCLUDE IT. BY MID-DAY THE RAIN CHANCE SHOULD BE DONE AS THE DISTURBANCE HELPING GENERATE IT MOVES PAST. VFR CEILINGS SHOULD PREVAIL. SOME CONCERN WITH THE POTENTIAL FOR VALLEY FOG FRIDAY MORNING AT KLSE...BUT SHOULD BE ENOUGH WIND TO STIR THINGS AND KEEP IT FROM GETTING TOO WIDESPREAD. LATER SHIFTS WILL NEED TO MONITOR THE NEED FOR BCFG AND/OR SCT003. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...RRS LONG TERM....RRS AVIATION...MW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 521 AM CDT THU SEP 10 2015 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-111100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 521 AM CDT THU SEP 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR A FEW THUNDERSTORMS TODAY...MAINLY DURING THE MORNING HOURS. BRIEF HEAVY RAINFALL MAY OCCUR...BUT NO OTHER SEVERE WEATHER IS ANTICIPATED FROM ANY OF THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE MAY BE A FEW THUNDERSTORMS TUESDAY AND WEDNESDAY. IT DOES NOT APPEAR THERE WILL BE ANY SEVERE WEATHER FROM THESE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. MW/RRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 657 AM CDT THU SEP 10 2015 IAZ019-101245- CHICKASAW- 657 AM CDT THU SEP 10 2015 ...A STRONG THUNDERSTORM WILL AFFECT CHICKASAW COUNTY... AT 656 AM CDT...A STRONG THUNDERSTORM WAS NEAR IONIA AND NEW HAMPTON...MOVING EAST AT 40 MPH. WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR... NEW HAMPTON AROUND 705 AM CDT. FREDERICKSBURG AND LAWLER AROUND 715 AM CDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CHICKASAW...NORTH WASHINGTON...BASSETT...AND DEVON. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4321 9255 4311 9208 4291 9208 4291 9255 TIME...MOT...LOC 1156Z 287DEG 36KT 4307 9244 MW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
713 AM CDT THU SEP 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 AM HAIL NEW HAMPTON 43.06N 92.31W
09/10/2015 E0.25 INCH CHICKASAW IA FIRE DEPT/RESCUE
HAIL HAS BEEN FALLING 4-5 MINUTES
&&
TMSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
723 AM CDT THU SEP 10 2015
IAZ018-019-029-101315-
CHICKASAW-FAYETTE-FLOYD-
723 AM CDT THU SEP 10 2015
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT FAYETTE...CHICKASAW
AND NORTHEASTERN FLOYD COUNTIES...
AT 722 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES NORTHEAST OF FLOYD TO NEAR FREDERICKSBURG...
AND MOVING EAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
NEW HAMPTON...WEST UNION...FAYETTE...FREDERICKSBURG...ELGIN...
CLERMONT...MAYNARD...HAWKEYE...LAWLER...ARLINGTON...PROTIVIN...
WAUCOMA...JERICO...CHICKASAW...ALTA VISTA...WADENA... WESTGATE...
AND NORTH WASHINGTON.
LAT...LON 4277 9208 4291 9208 4291 9242 4321 9274
4321 9208 4308 9208 4308 9161 4265 9161
TIME...MOT...LOC 1222Z 279DEG 13KT 4317 9261 4297 9228
MWThe La Crosse radar (KARX), 146 km away, was scanning. The volume nearest the first event began at 12:58 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599549.